Iowa, 2007

Hail in Iowa, August 27, 2007

August 27, 2007 · NWS DVN · 3 events in 2 counties and zones

A broken line of showers and thunderstorms moved across parts of east central and northeast Iowa with a few storms producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A broken line of showers and thunderstorms moved across parts of east central and northeast Iowa with a few storms producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 2:30 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 27, 2:30 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON AUG 27 2007

.SYNOPSIS...
SCATTERED ELEVATED THUNDERSTORMS OVER N CENTRAL IA INTO SE MN AT 07Z
WERE DEVELOPING ALONG EDGE OF 850 MB MOISTURE RETURN ON 45 TO 50 KT
LLVL JET AND SOUTHERN EXTENT OF SHORTWAVE CRUISING ACROSS FAR
SOUTHERN CANADA IN H5 ZONAL FLOW. AT THE SURFACE...HIGH PRESSURE HAD
SHIFTED EAST TO THE EASTERN GREAT LAKES WHILE UPSTREAM...LOW
PRESSURE WAS CENTERED OVER WESTERN SD. IN BETWEEN...CWA WAS IN LIGHT
SERLY FLOW WITH FEW ACCAS NOTED ON SATELLITE IMAGERY ASSOCIATED WITH
THE ELEVATED WARM ADVECTION.

&&

.SHORT TERM...TODAY AND TONIGHT...
WILL INCLUDE LOW POTENTIAL FOR THUNDERSTORMS BRUSHING NORTH OF
HIGHWAY 20 CORRIDOR EARLY THIS MORNING. ANYTHING THAT DOES DEVELOP
INTO AREA SHOULD DISSIPATE WITH DIURNAL LOSS OF LOW LEVEL JET AND
SUPPORTING MID LEVEL LIFT PUSHING WELL TO EAST. OTHERWISE...ANOTHER
DRY DAY BUT CONSIDERABLY WARMER THAN THIS PAST WEEKEND WITH
DEWPOINTS EDGING SLIGHTLY UPWARDS. VEERING 850 MB WINDS ON UPSTREAM
PROFILERS WILL ADVECT 850 MB TEMPERATURES AS MUCH AS 5 TO 6 DEG C
WARMER THAN YESTERDAY. MIXING OUT TO THIS LEVEL WOULD EASILY PUSH
TEMPERATURES INTO THE 90S AS OCCURRED IN CENTRAL PLAINS SUNDAY.
HOWEVER...DO NOT EXPECT TO MIX THAT DEEPLY AND CONTINUED SLIGHT
SERLY COMPONENT OF NOTICEABLY MORE BREEZY LOW LEVEL WINDS AND MOIST
GROUND SHOULD RESULT IN HIGHS ABOUT A CATEGORY WARMER THAN SUNDAY...
WITH WIDESPREAD MID TO UPPER 80S AND PERHAPS A FEW SITES IN FAR
SOUTH TOUCHING 90. DECENT CAP IN PLACE WILL PRECLUDE MENTIONABLE
TSRA POPS.

TONIGHT THE SOUTH DAKOTA LOW IS PROGGED TO LIFT NORTHEAST WITH
TRAILING COLD FRONT ADVANCING INTO NW IA. THIS WILL KEEP A DECENT
PRESSURE GRADIENT OVER THE REGION AND ENOUGH MIXING TO LIMIT LOWS TO
WARM END OF GUIDANCE IN MID TO UPPER 60S. WILL CONTINUE SLIGHT
CHANCE POPS IN FAR NW WHERE LOW LEVEL JET CONVERGENCE MAY AGAIN MEET
WITH SOME SHORTWAVE ENERGY FOR ELEVATED CONVECTION. ..SHEETS..

.LONG TERM...TUESDAY THROUGH SUNDAY
THE U.S. AND EUROPEAN MODELS ARE IN REASONABLY GOOD AGREEMENT MOVING
A COLD FRONT THROUGH THE CWA TUESDAY NIGHT AND WEDNESDAY MORNING.
THE FRONT IS PROGGED TO BE OVER THE NWRN BY EARLY TUESDAY EVENING.
THE FRONT IS EXPECTED TO STALL OVER SE IOWA AND W CENTRAL IL EARLY
WEDNESDAY MORNING AS A WAVE MOVES NE ALONG THE BOUNDARY.  ONCE THE
WAVE MOVES BY...THE FRONT SHOULD SURGE SE AND OUT OF THE AREA BY
WEDNESDAY EVENING.  FOR TUESDAY IT LOOKS LIKE AIRMASS AHEAD OF THE
FRONT SHOULD BE CAPPED...KEEPING CONVECTION LIMITED TO ALONG THE
BEHIND THE BOUNDARY. KEPT SOME LOW CHANCE POPS GOING DURING THE DAY
OVER THE NW THIRD OF THE CWA.  SPC HAS THE NW CORNER OF THE CWFA IN
A SLIGHT RISK FOR THE LATE AFTERNOON AND EVENING.  THIS LOOKS
REASONABLE SINCE THE AIRMASS AHEAD OF THE BOUNDARY SHOULD BE
UNSTABLE WITH TEMPS IN THE UPPER 80S TO LOW 90S AND DEWPOINTS AROUND
70.  MODEL SOUNDINGS OVER THE NORTHERN CWFA TUESDAY AFTERNOON ARE
SHOWING CAPES OF 3000-4000 J/KG.  HEAVY RAIN WILL ALSO BE A
CONSIDERATION TUESDAY NIGHT WITH ALL THE MOISTURE POOLED ALONG THE
FRONT AND PWS PROGGED TO BE AROUND 2 INCHES.  IF THE SURFACE WAVE
DEVELOPS AS FORECAST...THEN THE ENHANCED LOW LEVEL CONVERGENCE AHEAD
OF THE WAVE COULD PRODUCE LOCALLY HEAVY RAINS OVER THE NRN HALF OF
THE AREA.  EXPECT TO SEE SOME LINGERING SHRA/TSRA ESPECIALLY IN THE
SOUTH WEDNESDAY AS THE FRONT MOVES THROUGH NRN MO. COOLER AND DRIER
AIR WILL FILTER INTO THE REGION FROM WEDNESDAY NIGHT THROUGH THE END
OF THE WEEK AS HIGH PRESSURE MOVES ACROSS THE NORTH CENTRAL STATES.
NO CHANGES WERE MADE OT THE FCST AFTER FRIDAY WITH THE WEEKEND
FORECAST OF DRY WEATHER AND SEASONAL TEMPS STILL ON TRACK.

&&

.AVIATION...
HIGH BASED THUNDERSTORMS OCCURRING AHEAD OF MID LEVEL WARM
ADVECTION  OVER SE MN INTO NE IA MAY BRUSH PAST DBQ TERMINAL AROUND
SUNRISE THEN DISSIPATE. OTHERWISE...SCATTERED AC AROUND 8 TO 10 KFT
WILL GIVE WAY TO SCATTERED CU WITH BASES AROUND 5 TO 6 KFT THIS
MORNING WITH PREDOMINANT VFR CONDITIONS. A LOW PRESSURE SYSTEM IN
THE PLAINS WILL RESULT IN STRENGTHENING S TO SE WINDS WITH GUSTS AS
HIGH AS 15 TO 20 KTS AT MOST TERMINAL THIS AFTERNOON. VFR CONDITIONS
CONTINUE TONIGHT WITH A LOW PROBABILITY OF THUNDERSTORMS AFFECTING
THE DBQ AREA TOWARD SUNRISE.

&&

.HYDROLOGY...
THE TRIBUTARY RIVERS IN EASTERN IOWA...NORTHEAST MISSOURI AND
NORTHWEST ILLINOIS HAVE EITHER CRESTED OR ARE ABOUT TO CREST TODAY
OR TUESDAY.  THE CREST ON THE MISSISSIPPI RIVER FROM SOUTH OF
MUSCATINE THROUGH GREGORY LANDING IS EXPECTED TO OCCUR FROM MID TO
LATE WEEK.

SCATTERED THUNDERSTORMS WILL MOVE OVER THE UPPER PORTIONS OF THE
IOWA...CEDAR AND WAPSIPINICON BASINS THIS MORNING.  ISOLATED HEAVY
RAIN MAY OCCUR WITH SOME OF THESE STORMS.  HOWEVER...ANY EXCESSIVE
AMOUNTS WILL BE LIMITED IN AREAL EXTENT AND WILL HAVE LITTLE IMPACT
ON THE RIVER LEVELS.  A SLOW MOVING COLD FRONT WILL MOVING THROUGH
THE REGION TUESDAY NIGHT AND WEDNESDAY COULD PRODUCE SIGNIFICANT
RAINFALL OVER THE AREA.  CURRENT INFORMATION SUGGESTS THAT LOCALLY
HEAVY RAINS MAY OCCUR FROM CENTRAL INTO NORTHEAST IOWA TUESDAY NIGHT
WHICH COULD PROLONG THE HIGH WATER LEVELS ON THE EASTERN IOWA
TRIBUTARIES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/DLF
Hazardous weather outlook, Aug 27, 3:30 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT MON AUG 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
500 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING BEFORE 9 AM...
MAINLY NORTH OF HIGHWAY 30. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT
MAINLY NORTH OF HIGHWAY 20. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY EVENING
NORTHWEST OF A LINE FROM WILLIAMSBURG THROUGH MAQUOKETA TO FREEPORT.
DAMAGING...STRAIGHT LINE THUNDERSTORM WINDS WILL BE THE GREATEST
SEVERE WEATHER THREAT.

THUNDERSTORMS ARE EXPECTED TO BE OCCURRING ALONG A SLOW MOVING COLD
FRONT AS IT ENTERS EAST CENTRAL IOWA AND NORTHWEST ILLINOIS TUESDAY
EVENING.  THE TIMING OF THE FRONT WILL ALLOW THE THUNDERSTORMS TO
TAKE ADVANTAGE OF VERY UNSTABLE AIR OVER EASTERN IOWA AND NORTHERN
ILLINOIS...CAUSING SOME OF THE STORMS TO PRODUCE DAMAGING WINDS.
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ROCK RIVER FROM COMO
TO THE MISSISSIPPI RIVER THROUGH TUESDAY. MINOR TO MODERATE FLOODING
WILL OCCUR EARLY THIS WEEK ON PARTS OF THE
WAPSIPINICON...CEDAR...IOWA AND PECATONICA RIVERS.

THE RAINFALL EXPECTED OVER THE AREA TUESDAY NIGHT AND EARLY
WEDNESDAY IS NOT EXPECTED TO CAUSE ANY ADDITIONAL FLOODING.  THE
RAIN WILL PROLONG THE HIGH WATER LEVELS...ESPECIALLY ON THE EASTERN
IOWA TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 27, 5:03 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 AM CDT MON AUG 27 2007

IAZ040-041-051-052-271215-
BUCHANAN-DELAWARE-BENTON-LINN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS
603 AM CDT MON AUG 27 2007

...THUNDERSTORMS WITH SMALL HAIL MOVING INTO EASTERN IOWA...

AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM FAR NORTHEAST IOWA THROUGH
WATERLOO...TO NEAR TAMA. THESE STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND HAIL UP TO A HALF INCH IN DIAMETER AS THEY MOVE INTO
THE AREA WEST OF A LINE FROM VINTON TO INDEPENDENCE THROUGH 7 AM.

STAY INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

DLS
Local storm report, Aug 27, 5:58 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             STANLEY                 42.64N 91.81W
08/27/2007  M0.25 INCH       BUCHANAN           IA   CO-OP OBSERVER

&&

DLS
Local storm report, Aug 27, 6:03 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HEAVY RAIN       STANLEY                 42.64N 91.81W
08/27/2007  M0.69 INCH       BUCHANAN           IA   CO-OP OBSERVER

            .69 INCHES IN 20 MINUTES

&&

DLS

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Delaware

When
August 27, 6:24 AM CST
Where
Delaware County, Dundee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.580, -91.550

Hail the size of a quarter fell in Dundee, IA.|

Hail, Delaware

When
August 27, 6:24 AM CST
Where
Delaware County, Edgewood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.650, -91.400

Hail estimated to be the size of a penny fell in Edgewood, IA.

Hail, Benton

When
August 27, 8:17 AM CST
Where
Benton County, 0.86 mi SE of Garrison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.140, -92.140

Hail the size of a penny fell in Garrison, IA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57025, 57028, 57026.